- Research Article
- Open Access
A Hybrid Iterative Scheme for Equilibrium Problems, Variational Inequality Problems, and Fixed Point Problems in Banach Spaces
© Prasit Cholamjiak. 2009
Received: 5 February 2009
Accepted: 10 April 2009
Published: 5 May 2009
The purpose of this paper is to introduce a new hybrid projection algorithm for finding a common element of the set of solutions of the equilibrium problem and the set of the variational inequality for an inverse-strongly monotone operator and the set of fixed points of relatively quasi-nonexpansive mappings in a Banach space. Then we show a strong convergence theorem. Using this result, we obtain some applications in a Banach space.
The set of solutions of (1.1) is denoted by . Such a problem is connected with the convex minimization problem, the complementarity, the problem of finding a point satisfying , and so on. First, we recall that
where is the duality mapping on , and is the generalized projection from onto . Assume that for some with where is the -uniformly convexity constant of . They proved that if is weakly sequentially continuous, then the sequence converges weakly to some element in where .
The problem of finding a common element of the set of the variational inequalities for monotone mappings in the framework of Hilbert spaces and Banach spaces has been intensively studied by many authors; see, for instance, [2–4] and the references cited therein.
Recently, Takahashi and Zembayashi , introduced the following iterative scheme which is called the shrinking projection method:
The problem of finding a common element of the set of fixed points and the set of solutions of an equilibrium problem in the framework of Hilbert spaces and Banach spaces has been studied by many authors; see [5, 7–16].
Motivated by Iiduka and Takahashi , Takahashi and Zembayashi , and Qin et al. , we introduce a new general process for finding common elements of the set of the equilibrium problem and the set of the variational inequality problem for an inverse-strongly monotone operator and the set of the fixed points for relatively quasi-nonexpansive mappings.
for all . In particular, is called the normalized duality mapping. If is a Hilbert space, then , where is the identity mapping. It is also known that if is uniformly smooth, then is uniformly norm-to-norm continuous on each bounded subset of . See [20, 21] for more details.
is said to be relatively quasi-nonexpansive if satisfies the conditions and . It is easy to see that the class of relatively quasi-nonexpansive mappings is more general than the class of relatively nonexpansive mappings [9, 25, 26].
We give some examples which are closed relatively quasi-nonexpansive; see .
Lemma 2.4 (Kamimura and Takahashi ).
Let be a nonempty closed convex subset of . If is reflexive, strictly convex and smooth, then there exists such that for and . The generalized projection defined by . The existence and uniqueness of the operator follows from the properties of the functional and strict monotonicity of the duality mapping ; for instance, see [20, 27–30]. In a Hilbert space, is coincident with the metric projection.
Lemma 2.5 (Alber ).
Lemma 2.6 (Alber ).
Lemma 2.7 (Qin et al. ).
Lemma 2.8 (Cho et al. ).
Lemma 2.9 (Blum and Oettli ).
Lemma 2.10 (Qin et al. ).
Then, the following hold:
Lemma 2.11 (Takahashi and Zembayashi ).
Lemma 2.12 (Alber ).
Theorem 2.13 (Rockafellar ).
3. Strong Convergence Theorems
We divide the proof into eight steps.
It is obvious that is a closed convex subset of . By Lemma 2.7, we know that is closed and convex. From Lemma 2.10 , we also have is closed and convex. Hence is a nonempty, closed, and convex subset of ; consequently, is well defined.
As a direct consequence of Theorem 3.1, we obtain the following results.
Let be a -uniformly convex and uniformly smooth Banach space, and let be a nonempty closed convex subset of . Let be a bifunction from to satisfying (A1)–(A4) and let be a closed relatively quasi-nonexpansive mapping from into itself such that . Assume that satisfies and for some . Then the sequence generated by (1.7) converges strongly to .
If in Theorem 3.1, then Theorem 3.1 reduces to Theorem of Qin et al. .
Corollary 3.2 improves Theorem of Takahashi and Zembayashi  from the class of relatively nonexpansive mappings to the class of relatively quasi-nonexpansive mappings, that is, we relax the strong restriction: . Further, the algorithm in Corollary 3.2 is also simpler to compute than the one given in .
From [20, Lemma ], we have . Hence, we obtain the result.
The author would like to thank Professor Suthep Suantai and the referee for the valuable suggestions on the manuscript. The author was supported by the Commission on Higher Education and the Thailand Research Fund.
- Iiduka H, Takahashi W: Weak convergence of a projection algorithm for variational inequalities in a Banach space. Journal of Mathematical Analysis and Applications 2008,339(1):668–679. 10.1016/j.jmaa.2007.07.019MathSciNetView ArticleMATHGoogle Scholar
- Browder FE, Petryshyn WV: Construction of fixed points of nonlinear mappings in Hilbert space. Journal of Mathematical Analysis and Applications 1967,20(2):197–228. 10.1016/0022-247X(67)90085-6MathSciNetView ArticleMATHGoogle Scholar
- Iiduka H, Takahashi W, Toyoda M: Approximation of solutions of variational inequalities for monotone mappings. Panamerican Mathematical Journal 2004,14(2):49–61.MathSciNetMATHGoogle Scholar
- Liu F, Nashed MZ: Regularization of nonlinear ill-posed variational inequalities and convergence rates. Set-Valued Analysis 1998,6(4):313–344. 10.1023/A:1008643727926MathSciNetView ArticleMATHGoogle Scholar
- Takahashi W, Zembayashi K: Strong convergence theorem by a new hybrid method for equilibrium problems and relatively nonexpansive mappings. Fixed Point Theory and Applications 2008, 2008:-11.Google Scholar
- Qin X, Cho YJ, Kang SM: Convergence theorems of common elements for equilibrium problems and fixed point problems in Banach spaces. Journal of Computational and Applied Mathematics 2009,225(1):20–30. 10.1016/j.cam.2008.06.011MathSciNetView ArticleMATHGoogle Scholar
- Blum E, Oettli W: From optimization and variational inequalities to equilibrium problems. The Mathematics Student 1994,63(1–4):123–145.MathSciNetMATHGoogle Scholar
- Combettes PL, Hirstoaga SA: Equilibrium programming in Hilbert spaces. Journal of Nonlinear and Convex Analysis 2005,6(1):117–136.MathSciNetMATHGoogle Scholar
- Matsushita S, Takahashi W: A strong convergence theorem for relatively nonexpansive mappings in a Banach space. Journal of Approximation Theory 2005,134(2):257–266. 10.1016/j.jat.2005.02.007MathSciNetView ArticleMATHGoogle Scholar
- Matsushita S, Takahashi W: Weak and strong convergence theorems for relatively nonexpansive mappings in Banach spaces. Fixed Point Theory and Applications 2004,2004(1):37–47. 10.1155/S1687182004310089MathSciNetView ArticleMATHGoogle Scholar
- Plubtieng S, Ungchittrakool K: Strong convergence theorems for a common fixed point of two relatively nonexpansive mappings in a Banach space. Journal of Approximation Theory 2007,149(2):103–115. 10.1016/j.jat.2007.04.014MathSciNetView ArticleMATHGoogle Scholar
- Tada A, Takahashi W: Weak and strong convergence theorems for a nonexpansive mapping and an equilibrium problem. Journal of Optimization Theory and Applications 2007,133(3):359–370. 10.1007/s10957-007-9187-zMathSciNetView ArticleMATHGoogle Scholar
- Takahashi S, Takahashi W: Strong convergence theorem for a generalized equilibrium problem and a nonexpansive mapping in a Hilbert space. Nonlinear Analysis: Theory, Methods & Applications 2008,69(3):1025–1033. 10.1016/j.na.2008.02.042MathSciNetView ArticleMATHGoogle Scholar
- Takahashi W, Zembayashi K: Strong and weak convergence theorems for equilibrium problems and relatively nonexpansive mappings in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2009,70(1):45–57. 10.1016/j.na.2007.11.031MathSciNetView ArticleMATHGoogle Scholar
- Wattanawitoon K, Kumam P: Strong convergence theorems by a new hybrid projection algorithm for fixed point problems and equilibrium problems of two relatively quasi-nonexpansive mappings. Nonlinear Analysis: Hybrid Systems 2009,3(1):11–20. 10.1016/j.nahs.2008.10.002MathSciNetMATHGoogle Scholar
- Yao Y, Noor MA, Liou Y-C: On iterative methods for equilibrium problems. Nonlinear Analysis: Theory, Methods & Applications 2009,70(1):497–509. 10.1016/j.na.2007.12.021MathSciNetView ArticleMATHGoogle Scholar
- Ball K, Carlen EA, Lieb EH: Sharp uniform convexity and smoothness inequalities for trace norms. Inventiones Mathematicae 1994,115(3):463–482.MathSciNetView ArticleMATHGoogle Scholar
- Beauzamy B: Introduction to Banach Spaces and Their Geometry, North-Holland Mathematics Studies. Volume 68. 2nd edition. North-Holland, Amsterdam, The Netherlands; 1985:xv+338.Google Scholar
- Takahashi Y, Hashimoto K, Kato M: On sharp uniform convexity, smoothness, and strong type, cotype inequalities. Journal of Nonlinear and Convex Analysis 2002,3(2):267–281.MathSciNetMATHGoogle Scholar
- Takahashi W: Nonlinear Functional Analysis, Fixed Point Theory and Its Applications. Yokohama, Yokohama, Japan; 2000:iv+276.MATHGoogle Scholar
- Takahashi W: Convex Analysis and Approximation of Fixed Points, Mathematical Analysis Series. Volume 2. Yokohama, Yokohama, Japan; 2000:iv+280.MATHGoogle Scholar
- Zalinescu C: On uniformly convex functions. Journal of Mathematical Analysis and Applications 1983,95(2):344–374. 10.1016/0022-247X(83)90112-9MathSciNetView ArticleMATHGoogle Scholar
- Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. Journal of Mathematical Analysis and Applications 1979,67(2):274–276. 10.1016/0022-247X(79)90024-6MathSciNetView ArticleMATHGoogle Scholar
- Reich S: A weak convergence theorem for the alternating method with Bregman distances. In Theory and Applications of Nonlinear Operators of Accretive and Monotone Type, Lecture Notes in Pure and Applied Mathematics. Volume 178. Edited by: Kartsatos AG. Marcel Dekker, New York, NY, USA; 1996:313–318.Google Scholar
- Butnariu D, Reich S, Zaslavski AJ: Asymptotic behavior of relatively nonexpansive operators in Banach spaces. Journal of Applied Analysis 2001,7(2):151–174. 10.1515/JAA.2001.151MathSciNetView ArticleMATHGoogle Scholar
- Censor Y, Reich S: Iterations of paracontractions and firmly nonexpansive operators with applications to feasibility and optimization. Optimization 1996,37(4):323–339. 10.1080/02331939608844225MathSciNetView ArticleMATHGoogle Scholar
- Kamimura S, Takahashi W: Strong convergence of a proximal-type algorithm in a Banach space. SIAM Journal on Optimization 2002,13(3):938–945. 10.1137/S105262340139611XMathSciNetView ArticleMATHGoogle Scholar
- Alber YaI: Metric and generalized projection operators in Banach spaces: properties and applications. In Theory and Applications of Nonlinear Operators of Accretive and Monotone Type, Lecture Notes in Pure and Applied Mathematics. Volume 178. Edited by: Kartsatos AG. Marcel Dekker, New York, NY, USA; 1996:15–50.Google Scholar
- Alber YaI, Reich S: An iterative method for solving a class of nonlinear operator equations in Banach spaces. Panamerican Mathematical Journal 1994,4(2):39–54.MathSciNetMATHGoogle Scholar
- Cioranescu I: Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems, Mathematics and Its Applications. Volume 62. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1990:xiv+260.View ArticleMATHGoogle Scholar
- Cho YJ, Zhou H, Guo G: Weak and strong convergence theorems for three-step iterations with errors for asymptotically nonexpansive mappings. Computers & Mathematics with Applications 2004,47(4–5):707–717. 10.1016/S0898-1221(04)90058-2MathSciNetView ArticleMATHGoogle Scholar
- Kohsaka F, Takahashi W: Existence and approximation of fixed points of firmly nonexpansive-type mappings in Banach spaces. SIAM Journal on Optimization 2008,19(2):824–835. 10.1137/070688717MathSciNetView ArticleMATHGoogle Scholar
- Rockafellar RT: On the maximality of sums of nonlinear monotone operators. Transactions of the American Mathematical Society 1970,149(1):75–88. 10.1090/S0002-9947-1970-0282272-5MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.